Arizona, 2016

Hail in Arizona, August 6, 2016

August 6, 2016 · NWS FGZ · 2 events in 1 county or zone

Deep moisture remained over Arizona with scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep moisture remained over Arizona with scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 6, 9:40 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 9:40 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST SAT AUG 06 2016

.SYNOPSIS...Expect scattered showers and thunderstorms mainly from
Flagstaff north and east today. Storms will become more isolated and
located mainly near the New mexico border by Sunday and Monday. A
surge in tropical moisture will bring active conditions back to the
area by the middle of next week.

&&

.DISCUSSION...A glance at the sky this morning indicates decent
instability in the boundary layer and up through about 500mb. The
12z KFLG sounding supports this, with drier and somewhat more stable
air above 500mb. With this profile and deeper moisture still to our
east, there is potential today, for a severe thunderstorm or two.
The best chance of this would be northeast of Flagstaff. To the west
of Flagstaff, the airmass will continue to slowly dry and stabilize.
By Sunday and Monday, most activity will be near the New Mexico
border. The current forecast covers this well, no updates.

&&

.AVIATION...For the 18Z package...Expect isolated to scattered
showers and thunderstorms today, with higher chances over eastern
Arizona in Apache and Navajo counties. Aviation discussion not
updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 6, 5:20 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 AM MST SAT AUG 6 2016

AZZ004>018-037>040-070600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
520 AM MST SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH
FLOODING, WITH THE BEST CHANCES ALONG AND NORTH OF THE MOGOLLON
RIM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRYING TREND IS FORECAST ON SUNDAY AND MONDAY. AN UPTICK IN
THUNDERSTORM ACTIVITY IS POSSIBLE AS EARLY AS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 81 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coconino

When
August 6, 11:50 AM MST
Where
Coconino County, 4.87 mi N of Cosnino
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.270, -111.470

One inch diameter hail fell in Doney Park.

Hail, Coconino

When
August 6, 12:07 PM MST
Where
Coconino County, 4.87 mi N of Cosnino
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.270, -111.470

One inch diameter hail fell for the second time in the Doney Park area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658806, 658804.